Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS El Paso, TX

May 30, 2017Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at May 30, 2017, 7:59 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 7:59 PM MDT (01:59 UTC)
Expired
May 30, 2017, 8:20 PM MDT
In force
21 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 18 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
3040 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS54 KEPZ 310159
SVREPZ
NMC013-TXC141-310245-
/O.NEW.KEPZ.SV.W.0029.170531T0159Z-170531T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
759 PM MDT TUE MAY 30 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dona Ana County in south central New Mexico...
  Northwestern El Paso County in southwestern Texas...

* Until 845 PM MDT

* At 758 PM MDT, a severe thunderstorm was located near Westway, or 5
  miles north of West El Paso, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anthony...
  El Paso...
  Vinton...
  Anthony Gap...
  Westway...
  and Franklin Mountains State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3191 10646 3188 10654 3200 10665 3204 10652
TIME...MOT...LOC 0158Z 145DEG 8KT 3194 10654 

HAIL...1.00IN
WIND...60MPH
 
$$

TSB
1 follow-up statement
400 
WWUS54 KEPZ 310220
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
820 PM MDT TUE MAY 30 2017

NMC013-TXC141-310230-
/O.CAN.KEPZ.SV.W.0029.000000T0000Z-170531T0245Z/
Dona Ana NM-El Paso TX-
820 PM MDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3191 10646 3188 10654 3200 10665 3204 10652
TIME...MOT...LOC 0217Z 145DEG 8KT 3198 10657 

$$

CRESPO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:03 PM MDT, 5 hours 56 minutes earlier.

Area forecast discussion, May 30, 2:03 PM MDT, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
203 PM MDT Tue May 30 2017

.SYNOPSIS...
Moist unstable air will continue to flow into New Mexico and west
Texas while an upper disturbance slowly approaches from the
west. This weather pattern will generate widespread shower and
thunderstorm activity tonight and again on Wednesday. Heavy rains
may fall over a few locations. Winds become more westerly on
Thursday and this will bring hotter temperatures with only slight
chances of mainly mountain area thunderstorms by the weekend.

&&

.DISCUSSION...
Large area of high pressure at the surface will cover the plains
states while an also large area of low pressure will exist across
most of the western United States. This scenario will induce more
easterly winds at low levels with advection of moisture from the
Gulf of Mexico pushing dewpoints into the 40s and 50s the next two
days. Meanwhile in the middle and upper troposphere a slow moving
trough was aligned through California into Baja with water vapor
images showing this feature transporting mid/high level moisture
from Baja into the CWA.

Moisture will thus remain abundant through Wednesday with
precipitable water mostly around .8 to 1.1 inches. The moisture
will combine with surface heating to destabilize air mass causing
afternoon CAPES to rise to around 600 to 1200 J/kg. Models
continue to suggest possible weak impulses/short waves ejecting
to the north ahead of western trough into southern New Mexico/far
west Texas. Little convective inhibition will be present and
further lift is expected via low level convergence...elevated
terrain and outflow boundaries. Thus expect an increase in
shower/thunderstorm activity tonight and Wednesday. The high
amounts of precipitable wqater and K indices around 35 to 40
suggest locally heavy rains possible. Deep layer 0 to 6 km wind
shear of around 30 kt will further support updraft enhancement. In
addition DCAPE values above 1000 J/kg and wet bulb zero heights
around 9000 feet agl indicate several storms may produce strong
downbursts and hail near an inch in diameter.

Southern portion of upper trough to the west will be entering
Arizona on Thursday and dissipate as it moves further east. These
trends will cause a flow to gradually become more westerly at low
levels with drier air advecting into the CWA from west to east.
By the weekend an upper ridge will also be moving across the
southern Rockies. Thus air mass will become warmer and drier with
temperatures rising to a little above normal while thunderstorm
coverage will become confined mostly to mountain areas.

&&

.AVIATION...Valid 31/00Z-01/00Z...
Unstable conditions with daytime heating will conintue to create an
unstable enviroment area wide. Expect isolated to scattered TSRA,
conintuing in the higher terrain and slowly working into the
lowlands thru prd. Strong downburst winds are possible with gusts to
around 35-45KTS. Strong winds could create BLDU and low VSBY is
possible with MVFR during mod to hvy rain. Otherwise, expect S-SE
winds AOB 12KTS.

&&

.FIRE WEATHER...
Very similar weather pattern from yesterday will occur today.
Thunderstorms will start to develop across the higher terrain
(Sacramento Mountains and Gila Region) this afternoon and then and
develop over the lowlands later in the afternoon/evening.  Main
threat with the storms will be localized heavy rainfall, lightning
strikes and strong downbursts winds. This pattern will repeat itself
tomorrow with wetting rains expected over all fire weather zones.
Late Thursday into Friday the moisture will start to erode across
the western Fire Weather Zones. As this happens storm chances will
continue east of the Rio Grande through the rest of the week. Any
lingering storms over the Gila and Bootheel regions could produce
dry lighting.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  82  63  89 /  50  50  30  10
Sierra Blanca           59  79  60  85 /  60  60  40  20
Las Cruces              58  81  58  86 /  50  50  30  10
Alamogordo              56  76  58  85 /  50  60  40  20
Cloudcroft              40  52  44  63 /  60  60  40  20
Truth or Consequences   56  78  57  85 /  50  50  30  20
Silver City             52  75  52  81 /  50  50  30  20
Deming                  57  82  56  88 /  40  30  30   0
Lordsburg               56  85  56  89 /  30  20  20   0
West El Paso Metro      62  80  63  88 /  50  50  30  10
Dell City               58  79  59  88 /  60  60  40  20
Fort Hancock            63  84  62  89 /  50  60  30  10
Loma Linda              58  75  58  82 /  50  60  30  10
Fabens                  62  83  62  89 /  50  50  30  10
Santa Teresa            60  81  60  88 /  50  50  30  10
White Sands HQ          63  77  61  86 /  50  50  30  10
Jornada Range           58  78  56  86 /  50  50  30  10
Hatch                   56  81  56  87 /  50  50  30  10
Columbus                58  83  59  90 /  40  30  30   0
Orogrande               62  77  60  87 /  50  60  30  10
Mayhill                 46  58  48  72 /  60  60  40  20
Mescalero               45  61  48  72 /  60  60  40  20
Timberon                44  59  47  71 /  60  60  40  20
Winston                 41  70  46  79 /  60  60  40  20
Hillsboro               51  76  53  84 /  60  60  40  20
Spaceport               55  79  54  85 /  50  50  30  10
Lake Roberts            40  73  44  79 /  60  60  40  20
Hurley                  48  76  50  83 /  40  40  30  10
Cliff                   49  83  52  87 /  40  50  20  10
Mule Creek              52  81  54  84 /  30  30  20   0
Faywood                 51  77  52  83 /  60  50  30  20
Animas                  54  86  57  90 /  20  20  20   0
Hachita                 54  85  56  89 /  30  20  20   0
Antelope Wells          51  86  57  89 /  20  20  20   0
Cloverdale              49  84  55  85 /  20  20  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/28 Pazos
Hazardous weather outlook, May 30, 7:09 AM MDT, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
709 AM MDT Tue May 30 2017

NMZ401>417-TXZ418>424-311315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
709 AM MDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Moisture, daytime heating, upslope flow, and surface convergence
will all combine to create an unstable environment this
afternoon. The result will be the development of widespread
scattered showers and thunderstorms. Most storms will not become
severe, but a few may. Those strong to severe storms will produce
moderate-sized hail near 1 inch in size, gusty outflow winds up to
50 mph, local heavy rain with minor isolated flash flooding, and
areas of thick blowing dust.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The region should see today's weather repeat itself on
Wednesday. Thursday drier air will start to move into SW NM
resulting in spottier storm coverage in the Bootheel region.
Afternoon storms will continue elsewhere with the main threats
being strong wind gusts, lightning and localized heavy rainfall in
the desert arroyos of Hudspeth and Otero counties. Friday drier
air will push farther east with only Otero and Hudspeth counties
remaining moist enough for storms. Friday through the weekend
appear to be dry for all areas with no significant weather
hazards expected.

.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report significant weather, such as heavy
rain or flooding, hail, strong winds, blowing dust, in real time
to help with advisories and warnings.

In the hours before

Local storm report, May 30, 7:28 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
728 PM MDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             8 E WESTWAY             31.94N 106.45W
05/30/2017  M0.50 INCH       EL PASO            TX   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1700274

HC
Local storm report, May 30, 7:35 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
735 PM MDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             6 E WESTWAY             31.96N 106.48W
05/30/2017  M0.50 INCH       EL PASO            TX   PUBLIC

&&

EVENT NUMBER EPZ1700275

HC
Local storm report, May 30, 7:38 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
738 PM MDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             8 E WESTWAY             31.94N 106.45W
05/30/2017  M0.75 INCH       EL PASO            TX   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1700276

HC
Local storm report, May 30, 7:44 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
744 PM MDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             9 ESE WESTWAY           31.93N 106.44W
05/30/2017  M1.00 INCH       EL PASO            TX   PUBLIC

            QUARTER SIZE HAIL OUTSIDE PETER PIPER PIZZA IN NORTH
            HILLS.

&&

EVENT NUMBER EPZ1700277

HC
Special weather statement, May 30, 7:49 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
749 PM MDT TUE MAY 30 2017

NMZ407-310230-
Southwest Desert/Mimbres Basin NM-
749 PM MDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA COUNTY UNTIL
830 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Akela, or 10 miles east of Deming. This storm was
nearly stationary to moving northwest around 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rock Hound State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3228 10741 3215 10752 3221 10770 3234 10761
TIME...MOT...LOC 0148Z 101DEG 3KT 3222 10757

NOVLAN
Special weather statement, May 30, 7:59 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
759 PM MDT TUE MAY 30 2017

NMZ410-411-413-310245-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
759 PM MDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA COUNTY
UNTIL 845 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorms
from Anthony to north of Las Cruces along the I 10 corridor. These
storms were nearly stationary to moving north at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Las Cruces, Leasburg, San Miguel, Mesilla, East Mesa, San Miguel In
Dona Ana County, Mesquite, Nmsu Main Campus, Dona Ana, Chamberino, La
Mesa, Talavera, Fairacres, Vado, Berino, Lookout Peak and Twin Peaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3248 10673 3209 10649 3194 10674 3245 10698
TIME...MOT...LOC 0157Z 101DEG 3KT 3201 10662

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:38 PM MDTSpecial Weather StatementEPZDoña Ana37 min
May 30, 7:28 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero32 min
May 30, 7:37 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero38 min
May 30, 7:49 PM MDTSpecial Weather StatementEPZLuna41 min
May 30, 7:59 PM MDTSpecial Weather StatementEPZDoña Ana46 min
May 30, 8:12 PM MDTSpecial Weather StatementEPZLuna48 min
May 30, 8:42 PM MDTSpecial Weather StatementEPZDoña Ana48 min
May 30, 9:06 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
May 31, 3:41 PM MDTSpecial Weather StatementEPZDoña Ana49 min
May 31, 4:48 PM MDTSpecial Weather StatementEPZDoña Ana42 min
May 30, 6:53 PM MDTSpecial Weather StatementEPZHudspeth37 min
May 30, 7:18 PM MDTSpecial Weather StatementEPZEl Paso42 min
May 30, 7:53 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr
May 30, 8:27 PM MDTSpecial Weather StatementEPZEl Paso48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.